Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 187, NWS Denver/Boulder, CO

August 10, 2011Logan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 10, 2011, 4:09 PM MDT for Logan County, Weld County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2011, 4:09 PM MDT (22:09 UTC)
Expired
Aug 10, 2011, 5:00 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Logan County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 112 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:03 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS55 KBOU 102209
SVRBOU
COC075-123-102300-
/O.NEW.KBOU.SV.W.0187.110810T2209Z-110810T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
409 PM MDT WED AUG 10 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LOGAN COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 500 PM MDT

* AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DESTRUCTIVE WINDS UP TO ABOUT 70 MPH.  THIS
  STORM WAS LOCATED 27 MILES NORTHWEST OF WESTPLAINS...OR 50 MILES
  NORTHWEST OF STERLING...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTPLAINS
  AND NORTH STERLING RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4100 10318 4075 10326 4075 10396 4100 10398
TIME...MOT...LOC 2208Z 297DEG 26KT 4110 10390
WIND...HAIL 70MPH 1.75IN

$$
1 follow-up statement
761 
WWUS55 KBOU 102241
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
441 PM MDT WED AUG 10 2011

COC075-123-102300-
/O.CON.KBOU.SV.W.0187.000000T0000Z-110810T2300Z/
LOGAN CO-WELD CO-
441 PM MDT WED AUG 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN WELD AND NORTHWESTERN LOGAN COUNTIES...

AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DESTRUCTIVE WINDS UP TO ABOUT 70 MPH.  THIS
STORM WAS LOCATED 14 MILES NORTHWEST OF WESTPLAINS...OR 36 MILES
NORTHWEST OF STERLING...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTPLAINS AND NORTH STERLING RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4077 10386 4100 10386 4100 10318 4075 10326
TIME...MOT...LOC 2241Z 315DEG 29KT 4096 10370
WIND...HAIL 70MPH 1.75IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:18 PM MDT, 51 minutes earlier.

Area forecast discussion, Aug 10, 3:18 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
318 PM MDT WED AUG 10 2011

UPDATED TO ADD SEVERE THUNDERSTORM WATCH OVER FAR NORTHEAST PLAINS

.SHORT TERM...A FLAT UPPER RIDGE OVER ARIZONA AND NEW MEXICO IS
KEEPING MODERATE WEST-NORTHWEST FLOW ALOFT. A SURFACE HIGH OVER THE
CENTRAL PLAINS HAS KEPT A MOIST AND COOLER EAST TO SOUTHEAST FLOW
OVER THE PLAINS.  TEMPERATURES HAVE CLIMBED ABOVE THE FORECAST
MAXIMUMS FOR TODAY...BELIEVE A LITTLE MORE OF A SOUTHERLY COMPONENT
DUE TO A DEEPENING LEE SIDE SURFACE LOW IN MONTANA IS CREATING A
SLIGHT DOWNSLOPING EFFECT.  STORMS HAVE BEGUN FIRING IN WYOMING AS
WELL AS THE NORTHERN FOOTHILLS. BELIEVE MOST STORM ACTIVITY WILL
FORM AND REMAIN OVER THE HIGHER TERRAIN AS WELL AS NORTH INTO
WYOMING. THE STORM MOTIONS WILL BE MODERATE TODAY TO LIMIT ANY
FLOODING CONCERNS. ACARS PROFILES STILL SHOWING THE INVERSION
HOLDING ON OVER MOST OF THE PLAINS. SOUNDING PROFILES ABOVE THE
INVERSION WILL ALLOW THUNDERSTORMS TO BE CAPABLE OF GUSTY WINDS AND
SOME SMALL HAIL.  WITH HIGHER CAPE VALUES OVER THE NE/CO
BORDER...MAY SEE STRONGER STORMS ABLE TO SUSTAIN THEMSELVES AND
PRODUCE SOME LARGER HAIL OVER LOGAN...SEDGWICK AND PHILLIPS
COUNTIES. ACTIVITY SHOULD DIMINISH BY MIDNIGHT WITH DRIER AIR
ADVECTING IN FROM THE WEST. SOME LOW LEVEL MOISTURE WILL LIKELY BE
OVER THE FAR EASTERN PLAINS TONIGHT AFTER MIDNIGHT PRODUCING SOME
LOW STRATUS AS WELL AS PATCHY FOG.

THURSDAY WILL SEE A RETURN TO WARMER THAN NORMAL TEMPERATURES. THE
PLAINS WILL SEE READINGS IN THE LOWER TO MID 90S WHILE THE MOUNTAINS
WILL SEE UPPER 70S TO LOWER 80S. WITH THE STABLE AIRMASS GONE...WILL
SEE AFTERNOON AND EVENING THUNDERSTORMS OCCUR MAINLY OVER THE PLAINS
AS DRIER AIR CONTINUES TO MOVE IN FROM THE WEST. FORECAST SOUNDINGS
ARE SHOWING THE INVERTED V TYPE SHAPE...SO WITH CAPES OF 800 TO 1200
J/KG WILL EXPECT THE MAIN THREAT TO BE STRONG MICROBURST TYPE GUSTY
WINDS.

.LONG TERM...ISOLATED SHOWERS/STORMS WITH STRONG GUSTY MICROBURST
WINDS WILL BE POSSIBLE ALONG THE FRONT RANGE URBAN CORRIDOR INTO
THURSDAY EVENING.  AIRMASS ON THURSDAY WARMS DRY ADIABATICALLY TO
NEAR 500 MB AND DRY SUBCLOUD LAYER WILL KEEP THE MICROBURST THREAT
IN PLACE TIL MID EVENING.  FARTHER EAST ON THE PLAINS...THERE WILL
BE A SLIGHTLY BETTER CHANCE OF STORMS WITH A WEAK THETA-E RIDGE
ALONG AND EAST OF A SEDGWICK TO AKRON AND LIMON LINE.  ANY STORMS
WILL COME TO AN END DURING THE EVENING WITH LOSS OF DAYTIME HEATING
AND INSTABILITY.

ON FRIDAY...THE AIRMASS IS SLIGHTLY DRIER AND MORE STABLE SO ONLY
THREAT OF A LATE DAY STORM APPEARS TO BE CONFINED TO NEAR THE
WYOMING BORDER WHERE A WEAK FRONT APPROACHES LATE IN THE DAY.
OTHERWISE WE WILL MAINTAIN THE DRY AND WARM FORECAST WITH
TEMPERATURES A FEW DEGREES ABOVE NORMAL.

THE WEAK FRONT IS EXPECTED TO PUSH ACROSS THE REST OF THE PLAINS
FRIDAY NIGHT WHICH WILL LEAD TO BETTER MOISTURE AND INSTABILITY FOR
THE WEEKEND.  HOWEVER...STORM COVERAGE MAY STILL BE LIMITED BY LACK
OF SYNOPTIC SCALE LIFT.  A CLIMATOLOGY APPROACH IS REASONABLE FOR
NOW GIVEN THIS PATTERN...AND ALSO THE LATEST TRENDS THAT HAVE BACKED
OFF A BIT ON THE AVAILABLE MOISTURE.  TEMPERATURES SHOULD COOL JUST
A FEW DEGREES BEHIND THE FRONT.

FOR THE FIRST HALF OF NEXT WEEK...A RETURN OF WEST/SOUTHWEST FLOW
ALOFT WILL HAVE A GENERAL DRYING TREND WITH LOW LEVEL MOISTURE
EVENTUALLY SCOURING OUT AGAIN.  AS A RESULT...WE WILL SEE LESS
STORM COVERAGE AND ALSO HIGHER CLOUD BASES WITH LESS RAINFALL FROM
STORMS.  TEMPERATURES WILL ONCE AGAIN WARM TO ABOVE NORMAL LEVELS.

&&

.AVIATION...A FEW STORMS ARE STILL POSSIBLE THIS AFTERNOON AND
EVENING. BRIEF HEAVY RAIN...SMALL HAIL AND OUTFLOW WINDS TO 40 KNOTS
WILL BE POSSIBLE WITH THE THUNDERSTORMS. DUE TO A CONTINUED CAPPED
AIRMASS...THE ACTIVITY SHOULD BE LIMITED. NORMAL DIURNAL WINDS
TONIGHT WILL TRANSITION INTO LIGHT SOUTHEASTERLY WINDS TOMORROW. A
SLIGHT CHANCE OF MICROBURST TYPE THUNDERSTORMS TOMORROW...MOST
LIKELY AFTER 21Z.

&&

.HYDROLOGY...ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
FOOTHILLS AND BURN AREAS LATE THIS AFTERNOON INTO THE EVENING. STORM
MOTION IS QUICK ENOUGH TO DIMINISH THE THREAT FOR FLASH FLOODING
OVER THE BURN SCARS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
10 PM MDT FOR LOGAN...SEDGWICK AND PHILLIPS COUNTIES.

&&

KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Aug 10, 10:54 AM MDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT WED AUG 10 2011

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
OVER NORTHEAST COLORADO. BRIEF HEAVY RAIN...SMALL HAIL AND OUTFLOW
WINDS TO 45 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS. THE BEST
CHANCE FOR STORMS WILL BE OVER THE FOOTHILLS THEN MOVING EAST OVER
URBAN CORRIDOR. THE FAR EASTERN PLAINS MAY REMAIN TOO CAPPED FOR
THUNDERSTORMS TO FORM. COULD SEE A STORM MOVING SOUTHEAST OUT OF
WYOMING INTO WELD COUNTY FIRST BEFORE THEY MOVE OFF THE HIGHER
TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ACROSS THE
OUTLOOK AREA EACH DAY.  HOWEVER...STORM COVERAGE IS EXPECTED TO
REMAIN RATHER LIMITED.  MOISTURE WILL BE INCREASING SOMEWHAT THIS
WEEKEND BEHIND A WEAK COLD FRONT...LEADING TO A BETTER CHANCE OF
STORMS WITH LOCALLY HEAVY RAINFALL BOTH SATURDAY AND SUNDAY.
OTHERWISE... MOST STORMS THROUGH EARLY NEXT WEEK WILL ONLY PRODUCE
LIGHT RAINFALL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:45 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick45 min
Aug 9, 10:30 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick30 min
Aug 10, 5:05 PM MDTSevere Thunderstorm WarningBOULogan, Weld55 min
Aug 10, 5:45 PM MDTSevere Thunderstorm WarningBOUSedgwick60 min
Aug 10, 5:57 PM MDTSevere Thunderstorm WarningBOULogan, Washington46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.